Home > Journals > The Journal of Sports Medicine and Physical Fitness > Past Issues > The Journal of Sports Medicine and Physical Fitness 2002 June;42(2) > The Journal of Sports Medicine and Physical Fitness 2002 June;42(2):214-6

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Permissions

 

Case reports  CARDIOVASCULAR SYSTEM 

The Journal of Sports Medicine and Physical Fitness 2002 June;42(2):214-6

Copyright © 2009 EDIZIONI MINERVA MEDICA

language: English

Complex ventricular arrhythmia induced by overuse of potassium supplementation in a young male football player. Case report

Parisi A. 1, 2, Alabiso A. 1, 2, Sacchetti M. 1, Di Salvo V. 1, Di Luigi L. 1, Pigozzi F. 1

1 University Institute of Motor Sciences (IUSM) 2 Institute of Sports Medicine CONI/FMSI, Rome, Italy


PDF


People prac­tis­ing reg­u­lar phys­i­cal activ­ity usu­al­ly ­drink hydro­sa­line bev­er­ag­es. In ­this ­study is report­ed the ­case of a ­young foot­ball ­player suf­fer­ing ­from pre­ma­ture ven­tric­u­lar ­beats. He ­used to ­take reg­u­lar­ly an hydro­sa­line sup­ple­men­ta­tion ­which ­gave him a dai­ly ­intake of potas­sium of ­about 5 ­g. A ­stress ­test on a ­cycle ergom­e­ter ­showed ­many mono­mor­phus pre­ma­ture ven­tric­u­lar ­beats ­which dis­ap­peared ­when the ­heart ­rate was high­er ­than 110 ­beats/min. Moreover, 3629 pol­i­mor­phus pre­ma­ture ven­tric­u­lar ­beats ­were record­ed dur­ing a 24 hr ECG mon­i­tor­ing. At the ­time of the ­first exam­ina­tion, the plas­ma potas­sium con­cen­tra­tion was 7,8 mEq·l-1. The foot­ball ­player was ­then sus­pend­ed ­from prac­tic­ing ­sport and he was ­asked to ­stop his ­intake of potas­sium. The clin­i­cal exam­ina­tion was repeat­ed ­after 3 and 6 ­months and no ven­tric­u­lar arrhyth­mi­as ­were ­observed dur­ing the ­stress ­test as ­well as dur­ing the 24 ­hours ECG mon­i­tor­ing. The plas­ma potas­sium con­cen­tra­tion was nor­mal ­again. The ­present ­case ­report is an exam­ple of how the mis­use of ­saline sup­ple­men­ta­tions ­could ­result in hyper­ka­le­mia and how ­this con­di­tion may ­lead to ven­tric­u­lar arrhyth­mi­as.

top of page